Home Forums Melanoma Diagnosis: Stage IV Stevens Johnson syndrome while on Zelboraf

  • This topic is empty.
Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • #21056
    tasjacques
    Participant

    Hi Everyone

    We are new at posting but we have been following all the invaluable information all of you post, and also all the encouragement that all receive. We would not know how to deal with this AWFUL disease without this website.

    My husband, Jacques, got a primary Melanoma on his left upper back back in 2009, had wide excision and negative sentinel. Now in December 2012 had a biopsy on a left arm mass, came back as Melanoma. This one couldn’t be removed cause grew super fast and involved the muscle, nerve and bone. CT scan on 12-29 showed mets in lungs (to many to count), liver, and couple of abdominal lymph nodes. January 5, 2013 he started Zelboraf, two weeks in develop rash (no itching) all over body, stop Zel for one week. Restarted Zel on Jan 27 and after two weeks and 4 days develop upper body rash, and his face got swollen (mouth, eyes, nose) went to the ER the dermatology on call called Stevens Johnson syndrome. Thank God we insisted and caught it early!

    We have search for long if someone had this reaction and what they did … so far we are empty handed.

    Would like to know if there is anyone that has info about it?

    What you did if it happen? What shall we do????

    Thanks for reading, and for any help, information and encouragement.

    #59350
    abdorma
    Participant

    Hi There,

    I remember seeing someone on this forum posting about Stevens Johnson Syndrome when I was looking for information on rashes from Zelboraf for my husband.

    If you put Stevens Johnson in the search box in the upper right hand side of this forum and

    click Search, you will get five responses from people who have posted about this.

    I think you were smart to get to the ER so fast! I hope the very best for you and your husband. My husband had a fabulous response to Zelboraf and he also had multiple tumors on the lung, spine and many lymph nodes when he started it. He did have a tough time in the first 30 – 45 days with side effects (was also taken off it for 11 days and reduced to a lower dose) to the point that we were questioning what worth it was when his quality of life was rather poor during that time. But there was light at the end of the tunnel and after 45 days (and most of his tumors gone), he felt like himself. Rash never completely went away but most of the other side effects did. So hang in there.

    Ann

    p.s. Have you called your oncologist?

    #59351
    tasjacques
    Participant

    Hi Ann,

    Yes we had a follow up appointment with our oncologist, and said no more Zel for now. We are hopping after full recovery we will start Yervoy next week.

    Just sucks, that Zel was working so good, and SJS happened :( but at least greatfull that we caught it early.

    Thanks,

    Elenise (Jacques’ wife)

    #59352
    justinnv
    Participant

    http://www.z2systems.com/mif/viewtopic.php?f=54&t=33461&p=34417&hilit=stevens+johnson&sid=cd95edd9e896f79d3c1165c586ef56bd&sid=cd95edd9e896f79d3c1165c586ef56bd#p34417” class=”bbcode_url”>http://www.z2systems.com/mif/viewtopic.php?f=54&t=33461&p=34417&hilit=stevens+johnson&sid=cd95edd9e896f79d3c1165c586ef56bd&sid=cd95edd9e896f79d3c1165c586ef56bd#p34417

    tasjacques, I’m sorry about what you are all going through, it is terrible and scary I’m sure.

    The link at the top is to the post telling about my mother-in-law having what sounds like almost the same exact experience. To cut to the chase, the similarity to your story is that very soon, within a couple weeks of starting Zelboraf, she presented to the ER with the very similar, severe symptoms of rash and swelling (including just like you said “mouth, eyes, nose”). And she was diagnosed with Stevens-Johnson Syndrome by the ER doc. My wife was there with her, but I was far away and just talking to them over the phone.

    I immediately thought it was extremely unlikely that it was Stevens-Johnson–mostly because it is an extremely rare side effect of Zelboraf (please don’t quote that–“extremely rare”–as an exact or expert opinion–that was just my interpretation of what I read, which if I recall correctly was the study results and literature on Zelboraf saying only 1 or 2 patients got S-J)–but, like I was saying, not only because it was an extremely rare side effect (and extremely rare in general–only 300 people per year get it in the United States), but also because I thought what she had fit very well the descriptions of reactions quite a few other people had from Zelboraf which were proven to be something other than S-J (and which also, fortunately, cleared up with taking some time off the Zel or cutting back the dose). Also, I wasn’t sure all the symptoms fit those of Stevens-Johnson. Granted, there was the fever and high heart rate, but the indicated labs were normal and they hadn’t even performed the “pencil eraser test” (Nikolsky’s sign), but I think it would have been negative (good) because they said her skin wasn’t readily “separating” or blistering.

    Sure enough, going off the Zelboraf for a week cleared it up completely, even with resuming the drug, first at half dose, then at full (well, it cleared THAT specific, severe, reaction–she still gets rashes and such–but no ER visits since).

    That was 7 months ago, and she is still on Zelboraf, but about 1 month ago she started on a plan of taking “breaks” from it, I will ask and post the exact schedule–it’s something like 4 weeks on, 2 weeks off I think.

    As related in the update linked to below, 2 months after the episode, 5 months ago, “she is still having some side effects. The joint pain in her feet, legs, and arms is terrible at times, and she sometimes gets nauseated and has no appetite. She is also getting the skin carcinomas, which are removed every month when she gets her scans”. All the same, but she is also still in remission I guess you could say. I don’t think they are saying No Evidence of Disease, but she is progression-free, and asymptomatic (from the cancer–not from side effects of Zel), and that is without steroids. Though she did have to get Gamma Knife for a third time, just a few weeks ago, for a very small “clean-up” around the edges, of the thin “web” of tumor right inside her skull, in kind of the lining of the brain I think, which was about the size (area-wise) of a hand, and which she got in July 2012. They are saying that that has not grown at all since the first treatment in July though. Her small spots in the lung and liver have not grown at all either, since starting Zelboraf in July 2012.

    http://www.z2systems.com/mif/viewtopic.php?f=54&t=33595&p=35518&sid=cd95edd9e896f79d3c1165c586ef56bd&sid=cd95edd9e896f79d3c1165c586ef56bd#p35518” class=”bbcode_url”>http://www.z2systems.com/mif/viewtopic.php?f=54&t=33595&p=35518&sid=cd95edd9e896f79d3c1165c586ef56bd&sid=cd95edd9e896f79d3c1165c586ef56bd#p35518

    Previous to that, it all started March 2012, she originally had 2 small mets in brain, treated with surgery (March) and then Gamma Knife (May), and two small mets in her lung. Then she went to Moffitt to see about a PD1 trial for people with all disease resected (NED), had lung surgery there to remove the two mets in May, but then 6 weeks later her scans showed the new tumors in her brain and lungs, and a possible spot in liver–so the Moffitt trial was no longer an option. Thus she started Zelboraf at UCSF in July.

    http://www.medscape.com/viewarticle/518428_6” class=”bbcode_url”>http://www.medscape.com/viewarticle/518428_6:

    HIGH Heart rate (120+)

    LOW Bicarb (< 20 mEq/L, Normal 23-29 mEq/L) HIGH BUN (> 27 mg/dL, Normal 6 – 20 mg/dL)

    HIGH Blood Glucose (> 252 mg/dL, Normally below 125 mg/dL)

Viewing 4 posts - 1 through 4 (of 4 total)
  • The forum ‘Melanoma Diagnosis: Stage IV’ is closed to new topics and replies.